Hail, Knox
- When
- May 28, 4:05 PM CST to 4:10 PM CST
- Where
- Knox County, 2 mi ESE of Galesburg
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.939, -90.335
An upper-level disturbance interacting with a slow-moving cold front triggered scattered strong to severe thunderstorms across west-central Illinois during the late afternoon and evening of May 28th. Some of the storms produced wind gusts of 60-70 mph and hail as large as nickels, especially across portions of Knox County where the most significant wind damage was observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An upper-level disturbance interacting with a slow-moving cold front triggered scattered strong to severe thunderstorms across west-central Illinois during the late afternoon and evening of May 28th. Some of the storms produced wind gusts of 60-70 mph and hail as large as nickels, especially across portions of Knox County where the most significant wind damage was observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 28, 1:44 PM CST, 2 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 244 PM CDT SAT MAY 28 2016 .SHORT TERM...(Tonight) ISSUED AT 244 PM CDT Sat May 28 2016 SPC issued a severe thunderstorm watch until 9 pm for 9 of our northwest counties in the IL river valley. Have increased chances of thunderstorms in this area into early evening. So far much of this convection has been over IA and lifting NNE at 35-40 mph. But expect this band to develop southward with time as it spreads into the IL river valley late this afternoon and early evening until sunset. Some sunshine helping with heating and making airmass more unstable as CAPES are elevating to 1-2k J/kg during mid/late afternoon while 0-6 km bulk shear is 25-30 kts. This convection is developing ahead of a frontal boundary over sw IA into central MO and expected to track eastward across western and central IL during this evening and eastern IL overnight. 1006 mb surface low pressure near the SD/IA border to lift northeast into nw WI by midnight tonight helping push the front eastward into IL this evening. Aloft a 565 dm 500 mb low was in far southeast SD and to continue to weaken as it lifts into western Lake Superior by dawn Sunday. Instability/CAPES to weaken after sunset with convection also diminishing as it spreads into eastern IL later this evening and overnight. Lows overnight mostly in the mid 60s, with some lower 60s from Galesburg and Jacksonville west as some drier air moves in behind the front overnight. && .LONG TERM...(Sunday through Saturday) ISSUED AT 244 PM CDT Sat May 28 2016 Unsettled weather expected to persist across central and southeast Illinois for much of the coming week. While the first half of the week should still see daily highs in the 80s & daily lows in the 60s to start the week, consensus is building that these readings will cool to the 70s (highs) & 50s (lows) in most areas to end the week. Main forecast concern revolves around shower/storm chances, and looking for opportunities to remove them. Selecting dry periods is proving difficult as the local airmass should remain fairly "juicy" and uncapped for much of the week. Most of Sunday is still expected to remain dry as the upper-level low remnants, currently tracking into the upper Midwest, pushes north/east of the area. The passage of this upper feature will push a weak cold front through the area by early Sunday. Any stabilizing of the atmosphere in the wake of the front will be fairly short lived, with spotty development possible by late Monday across at least western portions of the forecast area. A northern stream wave and associated frontal system will impact the area Wednesday into Thursday bringing our next chance of more widespread showers/storms. However, scattered showers/storms are possible as early as Tuesday areawide under pre-system WAA and diurnal instability. Precipitation chances will lower or possibly end for a time Friday/Saturday in the wake of the midweek system, with temperatures trending a little cooler than normal. The operational GFS had previously lingered precipitation chances much longer than Thursday, but it and many of its ensemble members have trended toward what the ECMWF & Canadian models showed yesterday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1258 PM CDT Sat May 28 2016 MVFR ceilings have mostly lifted to VFR early this afternoon except at BMI with 2200 foot broken ceiling. Isolated light showers from I-57 east next hour or two and have VCSH at CMI to address this. A developing broken line of showers and thunderstorms over southern IA into northeast MO was tracking NNE at 35-40 mph and moving toward northwest IL. This convection developing ahead of 1007 mb surface low pressure near the IA/SD border. Also have a weakening 565 dm 500 mb low along the eastern SD/NE border. Low pressure systems lift northeast into sw MN early this evening and to spread this band of showers and thunderstorms eastward toward PIA and SPI by 22Z...to BMI/DEC CMI by 23Z-24Z and and to CMI from 00-02Z. Have VCTS to address this band of convection late this afternoon and early evening over central IL. Also have tempo groups of MVFR ceilings and vsbys for a couple hours at western airports of PIA and SPI where thunderstorms could be stronger with gusty winds and possible hail. Breezy SSW winds 13-19 kts and gusts of 20-27 kts this afternoon to diminish to 5-10 kts by mid evening. South winds this evening veer WSW during Sunday morning at 10-15 kts. && .ILX Watches/Warnings/Advisories... NONE. && SHORT TERM...07 LONG TERM...Bak AVIATION...07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 248 PM CDT SAT MAY 28 2016 ILZ027>031-036-037-040-041-291115- FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL- WOODFORD- 248 PM CDT SAT MAY 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FRONTAL BOUNDARY WILL APPROACH ILLINOIS FROM THE WEST LATE THIS AFTERNOON INTO MID EVENING...DEVELOPING SCATTERED THUNDERSTORMS. THERE IS A SLIGHT CHANCE OF SEVERE STORMS ESPECIALLY ALONG AND WEST OF THE ILLINOIS RIVER THROUGH DUSK. A FEW OF THE STRONGER STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS ESPECIALLY FROM THE ILLINOIS RIVER WEST. BRIEF HEAVY DOWNPOURS AND FREQUENT LIGHTNING COULD ALSO OCCUR WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AFTER A PERIOD OF DRY WEATHER SUNDAY THROUGH MONDAY...THUNDERSTORM CHANCES WILL RETURN MONDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM THIS EVENING. ILZ038-042>044-047>054-061-291115- CASS-CHRISTIAN-DE WITT-LOGAN-MACON-MCLEAN-MENARD-MORGAN-MOULTRIE- PIATT-SANGAMON-SCOTT-SHELBY- 248 PM CDT SAT MAY 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FRONTAL BOUNDARY WILL MOVE EAST INTO CENTRAL ILLINOIS DURING THIS EVENING...DEVELOPING ISOLATED TO SCATTERED THUNDERSTORMS DURING LATE AFTERNOON AND EVENING. A FEW THUNDERSTORMS COULD BECOME STRONG WITH SMALL HAIL...GUSTY WINDS...BRIEF HEAVY RAINS AND FREQUENT LIGHTNING ESPECIALLY FROM I-55 WEST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AFTER A PERIOD OF DRY WEATHER SUNDAY THROUGH MONDAY...THUNDERSTORM CHANCES WILL RETURN LATER MONDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ045-046-055>057-062-063-066>068-071>073-291115- CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR- EFFINGHAM-JASPER-LAWRENCE-RICHLAND-VERMILION- 248 PM CDT SAT MAY 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND INTO TONIGHT. SEVERE WEATHER IS NOT EXPECTED THOUGH A FEW STRONGER THUNDERSTORMS COULD PRODUCE BRIEF HEAVY RAINS AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY BUT ARE NOT EXPECTED TO BE SEVERE. AFTER A PERIOD OF DRY WEATHER SUNDAY NIGHT THROUGH MONDAY NIGHT...THUNDERSTORM CHANCES WILL RETURN TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. 07
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
419 PM CDT SAT MAY 28 2016
ILZ040-282145-
SCHUYLER-
419 PM CDT SAT MAY 28 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SCHUYLER COUNTY...
AT 419 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR AUGUSTA...OR 17
MILES WEST OF RUSHVILLE...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LITTLETON...HUNTSVILLE...CAMDEN...WEINBERG KING STATE PARK AND RAY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4029 9091 4028 9061 4022 9046 4010 9075
4011 9091
TIME...MOT...LOC 2119Z 234DEG 36KT 4018 9089
07The Quad Cities radar (KDVN), 78 km away, was scanning. The volume nearest the first event began at 22:02 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
A power pole was snapped and numerous trees were blown down on the west side of Galesburg.
Four trees were blown down just northeast of Havana.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637283, 637285, 637284, 637286.